ADVERTISEMENTREMOVE AD

'Don't Mess With Steroid-Based Skincare': Why Doctors Want to Raise Awareness

Dermatologists at RML hospital have launched a campaign warning of harms caused by over-the-counter steroids.

Published
Fit
4 min read
story-hero-img
i
Aa
Aa
Small
Aa
Medium
Aa
Large

If you went digging in your dresser right now, chances are you might find a tube or two with steroids listed in the ingredients.

"It is so common. Around 20 percent of the patients that come to the OPD have misused this steroid," says Dr Manish Jangra, Dermatologist at Ram Manohar Lohia Hospital, Delhi, about Betnovate, a common household ointment used for a slew of skin issues.

Topical steroids are everywhere from fairness creams, and antifungal creams, to acne creams.

"But, most don't accept (they use them)," he adds.

This is because most don't know that the topical creams they use have steroids in them. And even when they do, they don’t realise the extent of damage that it can do if not used correctly.
ADVERTISEMENTREMOVE AD

Dr Jangra along with other dermatologists at RML hospital have launched a campaign to spread awareness about the overuse and misuse of topical steroids, particularly in over-the-counter skincare creams.

Don't Mess With Steroids, But Why?

...mainly because if overused or incorrectly used, it can lead to a string of side effects.

The dermatologists we spoke to recount several instances of young people with fairly good skin come in with severe redness, peeling, and hypersensitivity as a result of overusing topical steroids.

"Steroids give instant relief in skin disease, so people tend to use it for various indications. But it is not a treatment for many of these issues, and is contraindicative for infections," Dr Ananta Khurana, Professor of Dermatology, at Atal Bihari Vajpayee Institute of Medical Sciences and Dr Ram Manohar Lohia Hospital, tells FIT.

"On the face especially, side effects come very easily because the facial skin is thin, and there is more absorption of the steroid into the skin."
Dr Ananta Khurana, Professor of Dermatology, ABVIMS and Dr Ram Manohar Lohia Hospital

Speaking to FIT for a previous article, Dr Sachin Dhawan, Senior Consultant Dermatologist, Fortis Memorial Research Institute explained, "Steroid-based skin lightening creams can cause the capillaries in your face to swell up.”

"They may make your skin look like it's brighter or fairer when you use it, but in the long run they cause hyperpigmentation and discolouration."
Dr Sachin Dhawan, Senior Consultant Dermatologist, Fortis Memorial Research Institute tells FIT

"Chemists have some fixed combination of medication like Quadriderm, Tetraderm that contain antibacterial, antifungal and steroids," says Dr Jangra, adding, these formulas also tend to be very potent.

"They contain a mixture of the various preperations, but the issue is that in fungal infections if you give steroids then it can worsen the fungal infection."
Dr Manish Jangra, Dermitologist at Ram Manohar Lohia Hospital, Delhi

These side effects, they explain can take months and months to treat.

Then Why Are They Sold So Freely?

Well, they shouldn’t be. 

Dr Manish Jagra explains that steroids are Schedule H drugs, “which can only be given with a prescription from a doctor by law.”

"But there are chemists that give them just like that, Steroids are very cheep and easily available."
Dr Manish Jangra, Dermitologist at Ram Manohar Lohia Hospital, Delhi

"The national council of dermatologists has also fought many legal battles to stop the sales of OTC steroid creams," explains Dr Khurana.

Dr Khurana goes on to say that not much has come out of them. "There are no checks on them, and very potent formulae of steroids continue to be given OTC."

To counter this rampant misuse of steroids, Dr Khurana and Dr Jangra talk about the campaign launched by dermatologists at RML hospital.

"We have put up hoardings in the OPDs, waiting area, and we have started making patients aware of the preparations that they get in chemist shops," says Dr Manish Jangra.

"We make it a point to educate our patients on the different products with steroids that are available in the market, it's side effects, and how it can harm them."
Dr Ananta Khurana, Professor of Dermatology, ABVIMS and Dr Ram Manohar Lohia Hospital
ADVERTISEMENTREMOVE AD

Steroids Are Very Useful...If Used Correctly

"Steroids are very helpful to us, but they also have side effects, so we have to use them every carefully, and should be used for a short time only," explains Dr Jangra.

"There are also life-threatening side effects that can develop if a person has abused injectable or oral steroids for long," adds Dr Khurana.

"Adrenal is a gland in our body which makes steroids. when a lot of external steroids are given, it gets suppressed. And when the body needs some endogenous steroids it doesn't happen."
Dr Ananta Khurana, Professor of Dermatology, ABVIMS and Dr Ram Manohar Lohia Hospital

During the second wave of COVID in India, steroid overuse was linked to a surge in cases of mucormycosis.

At the time, speaking to FIT, Dr Aparna Mahajan, Consultant, ENT, Fortis Hospital, Faridabad explained, "steroids can also reduce our immunity, and have the tendency to increase blood sugar levels, even in non-diabetics. They can also create the ideal environment that allows the infection to spread."

"Even we dermatologists do give steroids sometimes when it is indicated," says Dr Jangra.

"But, what we do is we taper it slowly when we want to stop it, and we also introduce some other non-steroidal immunosuppressant just to minimise the side effects."
Dr Manish Jangra, Dermitologist at Ram Manohar Lohia Hospital, Delhi

(At The Quint, we are answerable only to our audience. Play an active role in shaping our journalism by becoming a member. Because the truth is worth it.)

Speaking truth to power requires allies like you.
Become a Member
Read More
×
×